Applied Mathematics and Optimization

, Volume 6, Issue 1, pp 201–220 | Cite as

Boundary feedback stabilizability of parabolic equations

  • Roberto Triggiani


A parabolic equation defined on a bounded domain is considered, with input acting on theboundary expressed as a specifiedfeedback of the solution. Both Dirichlet and mixed (in particular, Neumann) boundary conditions are treated. Algebraic conditions based on the finitely many unstable eigenvalues are given, ensuring the existence ofboundary vectors, for which all the solutions to theboundary feedback parabolic equation decay exponentially to zero ast→+∞ in (essentially) the strongest possible space norm. A semigroup approach is employed.


Boundary Condition System Theory Mathematical Method Bounded Domain Parabolic Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    P. J. Antsaklis and W. A. Wolovich, Arbitrary pole placement using linear output feedback compensation,Int. Journ. Control 25, n. 6, (1977), 915–925Google Scholar
  2. 2.
    A. V. Balakrishnan, Filtering and control problems for partial differential equations,Proceedings of the 2nd Kingston Conference on Differential Games and Control Theory, University of Rhode Island, Marcel Dekker Inc., New York, 1976.Google Scholar
  3. 3.
    A. V. Balakrishnan, Boundary control of parabolic equations:L-Q-R theory,Proceedings of the Conference on Theory of Nonlinear Equations, September 1977, published by Akademie-Verlag, Berlin, 1978.Google Scholar
  4. 4.
    R. F. Curtain and A. Pritchard,Infinite Dimensional Linear Systems Theory, Lecture Notes in Control and Information Sciences (N.P., Springer Verlag 1978 (Chapter 8, Section 4)Google Scholar
  5. 5.
    E. J. Davison and S. H. Wang, On pole assignment in linear multivariable systems using output feedback,IEEE AC-20, August 1975, 516–518.Google Scholar
  6. 6.
    A. Friedman,Partial differential equations, reprinted by Robert E. Krieger Publishing Company, Huntington, New York, 1976.Google Scholar
  7. 7.
    D. Fujiwara, Concrete characterization of the domains of fractional powers of some elliptic differential operators of the second order,Proc. Japan Acad. 43 (1967), 82–86.Google Scholar
  8. 8.
    T. Kato,Perturbation theory of linear operators, Springer-Verlag, New York-Berlin, 1966.Google Scholar
  9. 9.
    H. Kimura, Pole assignment by gain output feedback,IEEE AC, August 1975, 20, 509–516.Google Scholar
  10. 10.
    V. Lakshmikantham and S. Leela,Differential and integral inequalities, Vol. I, Academic Press, New York, 1969.Google Scholar
  11. 11.
    I. Lasiecka, Boundary control of parabolic systems: regularity of optimal solutions,Appl. Math. and Opt., 4, 301–327 (1978).Google Scholar
  12. 12.
    I. Lasiecka, State constrained control problems for parabolic systems: regularity of optimal solutions,App. Math. and Opt., 6, 1–29 (1980).Google Scholar
  13. 13.
    J. L. Lions and E. Magenes,Non-homogeneous boundary value problems and applications, vol. I; II, 1972, III, 1973, Springer-Verlag, New York-Heidelberg-Berlin.Google Scholar
  14. 14.
    J. L. Lions, Espaces d'interpolation et domaines de puissances fractionnaires d'operateurs,J. Math. Soc. Japan 14, No. 2, 1962, 233–241.Google Scholar
  15. 15.
    J. L. Lions and E. Magenes, Problem sux limites non homogenes,IV Ann. Scuola Normale Superiore Pisa 15 (1961), 311–325.Google Scholar
  16. 16.
    I. Lasiecka, Unified theory for abstract parabolic boundary problems: a semigroup approach,Appl. Math. and Opt., to appear.Google Scholar
  17. 17.
    J. Necas,Les methodes directes en theorie des equations elliptiques, Mosson et Cie, Editeurs, 1967.Google Scholar
  18. 18.
    T. Nambu, Feedback stabilization of distributed parameter systems of parabolic type,J. Diff. Eq. 33, 2, Aug. 79.Google Scholar
  19. 19.
    A. Pazy,Semigroups of operators and applications to partial differential equations, Lecture Notes #10, University of Maryland, College Park, Maryland.Google Scholar
  20. 20.
    E. J. P. G. Schmidt and N. Weck, On the boundary behaviour of solutions to elliptic and parabolic equations,SIAM J. Control and Optim. 16, n. 4, (1978), 593–598.Google Scholar
  21. 21.
    R. Triggiani, On the stabilizability problem in Banach space,J. Math. Anal. Applic. 52 (1975) 383–403. Addendum 56(1976).Google Scholar
  22. 22.
    R. Triggiani, Well-posedness and regularity of boundary feedback parabolic systems, to appear.Google Scholar
  23. 23.
    R. Triggiani, On Nambu's boundary stabilizability problem for diffusion processes,J. Differential Equations 33, No. 2, 189–200 (1979)Google Scholar
  24. 24.
    D. C. Washburn, A semigroup theoretic approach to modeling of boundary input problems,Proceedings of IFIP Working Conference, University of Rome, Italy, Lecture Notes in Control and Information Sciences, No. 1, 446–458, Springer-Verlag, 1977.Google Scholar
  25. 25.
    D. C. Washburn, A bound on the boundary input map for parabolic equations with application to time optimal control,SIAM J. Control and Optim. Based on a Ph.D. thesis at UCLA, 1974.Google Scholar
  26. 26.
    M. Wonham, On pole assignment in multi-input controllable linear systems,IEEE Trans-AC 12 (6), 1967, 660–665.Google Scholar
  27. 27.
    J. Zabczyk, On stabilization of boundary control systems, Report 785, Centre de Recherches mathematiques, Universite de Montreal, March 1978.Google Scholar
  28. 28.
    J. Zabczyk, Stabilization of boundary control systems,Proceedings of International Symposium on Systems Optimization and Analysis, held at I.R.I.A., December 1978.Google Scholar
  29. 29.
    R. Triggiani, A cosine operator approach to modelling boundary input hyperbolic systems,Proceedings 8th IFIP, Springer-Verlag Lecture Notes on Control N 6, 380–390 (1978).Google Scholar

Copyright information

© Springer-Verlag New York Inc 1980

Authors and Affiliations

  • Roberto Triggiani
    • 1
  1. 1.Mathematics DepartmentIowa State UniversityAmesUSA

Personalised recommendations